North Carolina, 2002

Flash Flooding in North Carolina, September 18, 2002

September 18, 2002 · NWS RAH · 6 events in 6 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 18, 9:05 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 18, 9:05 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1005 AM EDT WED SEP 18 2002

VIS SATELLITE IMAGERY INDICATES AN AREA OF CONVECTIVE CLOUDS IN THE
SOUTHWEST SECTION OF THE FORECAST AREA WITH A DEFINITE SIGN AROUND
THE OUTSIDE EDGES OF A STRONG UPPER LEVEL DIVERGENT FLOW. NOTE THE
STRIATIONS ALONG THE OUTER EDGES PERPENDICULAR TO THE MOVEMENT OF
THE CONVECTION CLUSTER NEAR CHARLOTTE. HOWEVER THIS FLOW AND THE
CONVECTION CLOUD CLUSTER WILL MOVE TO THE EAST THEN SOUTHEAST AND
EXIT THE FORECAST AREA EARLY AFTERNOON TODAY. THE UPPER LEVEL FLOW
THEN BECOMES CONVERGENT AND SINKING AIR REPLACES IT. IN THE EASTERN
SECTIONS TODAY A 700 MB ANTICYCLONE IS SITUATED... ALONG WITH A 850
MB ANTICYCLONE (USE 12 UTC RAOBS AND MODELS TO SEE) THAT WILL SLOWLY
MOVE SOUTH ACROSS THE EASTERN PIEDMONT AND COASTAL PLAIN TODAY. THIS
WILL AID IN KEEPING SHOWERS TO A MINIMUM IN THE EAST. THE FLOW
AROUND THESE FEATURES WILL KEEP THE WESTERN PIEDMONT IN MOISTURE.
THE BEST LIFT REMAINS TO THE FORECAST AREA CLOSEST TO CHARLOTTE.
THUS WILL UPDATE TODAY TO ADJUST CLOUD COVER AND CHANCES OF
CONVECTION TO REFLECT THE ABOVE THINKING.

.RAH...NONE.

CLINE
Hazardous weather outlook, Sep 17, 5:11 PM EST, 18 hours 9 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT TUE SEP 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Cumberland

When
September 18, 11:20 AM EST to 12:00 PM EST
Where
Cumberland County, Fayetteville
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Flooding occurred on Doc Bennett Road.

Flash Flood, Guilford

When
September 18, 1:55 PM EST to 3:00 PM EST
Where
Guilford County, High Pt
Reported by
LAW ENFORCEMENT
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Surrat Drive was flooded, with several cars under water.

Flash Flood, Randolph

When
September 18, 3:25 PM EST to 5:00 PM EST
Where
Randolph County, Asheboro West
Reported by
LAW ENFORCEMENT
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Numerous roads were closed on the west side of Asheboro, including Highway 64, Bescher Creek Road, and Farmer Denton Road.

Flash Flood, Forsyth

When
September 18, 3:40 PM EST to 6:00 PM EST
Where
Forsyth County, North Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Flooding occurred on Highway 52 and University Parkway, and on Highway 65 near Winston-Salem. Creeks overflowed their banks near Pfafftown, flooding several roads.

Flash Flood, Davidson

When
September 18, 4:30 PM EST to 6:00 PM EST
Where
Davidson County, Denton
Reported by
LAW ENFORCEMENT
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Flat Swamp Creek overflowed its banks, flooding Highway 47 and other nearby roads.

Flash Flood, Stanly

When
September 18, 4:55 PM EST to 6:30 PM EST
Where
Stanly County, Albemarle
Reported by
LAW ENFORCEMENT
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Flooding occurred on Old Salisbury Road and Steakhouse Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317924, 5317926, 5317925, 5317927, 5317928, 5317929.